Illinois, 2004

Cold in Illinois, January 28 to 29, 2004

January 28 to 29, 2004 · NWS DVN · 1 event in 1 county or zone

A period of abnormally cold weather settled across the Midwest in late January. In Hampton, Illinois, an 82 year old man slipped and fell between his house and garage and was not found until the 29th of January.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A period of abnormally cold weather settled across the Midwest in late January. In Hampton, Illinois, an 82 year old man slipped and fell between his house and garage and was not found until the 29th of January. The coroner report indicated death was a result of hypothermia. Just prior the the bitter cold, another fatality (indirect) occurred. A 75 year old Milan, Illinois man suffering from alzheimers left his house on the night of January 25th, and became even more confused when he could not find the gate on the fenced in property. He attempted to climb over the fence and became hung up and was not discovered until the morning of January 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 27, 3:15 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jan 27, 3:15 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST TUE JAN 27 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...AS SNOW MAKING SYSTEM
EXITS THE AREA OFF TO THE EAST...MAIN NEAR TERM FCST CONCERNS ARE
HOW COLD TONIGHT AND ANY NEED OF WIND CHILL ADVISORY. MODELS
ADVERTISING CLIPPER TYPE SYSTEM IN THE MID TERM ON THU FOR NEXT
MAJOR SNOW CHANCE. EXTENDED LOOKS TROUBLING FOR THOSE WHO DONT LIKE
WINTER.

WEAK RIDGE TO TRY AND EDGE OVER THE CWA OVERNIGHT...BUT INCOMING SFC
SECONDARY ARCTIC BOUNDARY TO FOLLOW CLOSE BEHIND TOWARD MORNING.
ALTHOUGH EXPECT CONTINUED WIND DROP OFF WITH INITIAL CLEAR SKIES AND
IN-BUILDING NARROW RIDGE TONIGHT...FOLLOWING BOUNDARY MAY KEEP
ENOUGH OF A WIND CLOSE TO 10 MPH GOING ACRS THE NORTH. WITH
CONTINUED INFILTRATION OF FRIGID AIR OUT OF CENTRAL MN OVER FRESH
AND LOCALLY SUBSTANTIAL SNOW COVER...A SUB ZERO NIGHT LOOKS TO BE
IN STORE FOR MUCH OF THE CWA. THE NORTHERN CWA AND COLD AIR DRAINAGE
VALLEY REGIONS MAY DIP TO NEAR DOUBLE DIGIT VALUES BELOW ZERO
TOWARD MORNING. THUS WITH ONGOING WIND PROCESSES DESCRIBED ABOVE
COMBINING WITH SUCH COLD AMBIENT TEMPS...WILL ISSUE WIND CHILL
ADVISORY FOR TONIGHT AND WED MORNING ACRS ROUGHLY THE NORTHERN THIRD
OF THE CWA. BULK OF THE WIND CHILLS WILL NEAR OR JUST EXCEED THE
-20 F CRITERIA AFTER MIDNIGHT AND THROUGH 9 AM WED MORNING.

NORTHWEST FLOW WILL USHER IN NEXT WEAK DISTURBANCE ON WED...BUT JUST
EXPECT INCREASE IN MID TO HIGH LEVEL STRATUS. AFTER SUCH A COLD
START AND SECONDARY SFC BOUNDARY PASSAGE WITH VEERING SFC WINDS TO
THE NORTHWEST AGAIN(CAA)...HIGHS ACRS THE NORTH WEDNESDAY SHOULD
MAINTAIN IN THE SINGLE DIGITS.

AS ARCTIC INFRINGEMENT LLVL THERMAL GRADIENT MAINTAINS OVER THE CWA
IN NORTHWEST FLOW...WAVE HIGHWAY LOOKS TO SET UP FOR THE ARRIVAL
OF A CLIPPER TYPE SYSTEM BY THURSDAY. WITH EXPECTED FEATURE
STILL OFF PACIFIC NORTHWEST COAST...WILL TAKE SHORT RANGE MODEL ONE
OR TWO MORE RUNS TO FINE TUNE AND HANDLE...BUT POTENTIAL IS THERE.
GFS MOST AGGRESSIVE IN STRENGTH AND SPEED OF INCOMING VORT...WITH
ETA AND OTHER MODELS WEAKER. CANT RULE GFSS VIGOR OUT QUITE YET
WITH EXTENT OF BAROCLINICITY...BUT EVEN A BIT WEAKER SOLUTION AT THE
MOMENT AND GARCIA METHOD SUGGESTS A POTENTIAL OF 1-3 INCHES OVER MUCH
OF THE CWA BY THU EVENING. WILL TREND UP POPS FOR NOW. SFC THERMAL
RECOVER OUT AHEAD OF INCOMING WAVE MAY NOT BE AS ROBUST AS
PREVIOUSLY THOUGHT. LOOKS LIKE AN OVERALL COLD AND RATHER ACTIVE
PERIOD FOR MUCH OF 7-DAY FORECAST.

 &&

.LONGER TERM...(FRIDAY THROUGH TUESDAY)...MEDIUM RANGE MODELS
REASONABLY SIMILAR IN ADVERTISING ANOTHER COLD SHOT-REINFORCING
COLD LLVL ANTICYCLONE OUT OF NORTHERN SASK./MANITOBA DOWN ACRS THE
WESTERN GRT LKS ON FRI BEHIND DEPARTING OH RVR VALLEY SYSTEM.
POTENTIAL IS THERE FOR A GLANCING BLOW OF -15 TO -20 C H85 COLD
POOL. THUS AFTER A PROBABLE SUB ZERO START ON FRIDAY...WITH SNOW
COVER AND RIDGE/LIMITED MIXING, HIGHS NOT TO MAKE IT OUT OF SINGLE
DIGITS. MODELS THEN DIVERGE IN HANDLING OF PHASING AND PROGRESSIVE
NATURE OF INCOMING MAJOR WAVE ENERGY OVER THE WEEKEND. MRF MOST
PROGRESSIVE WITH CENTRAL AND SOUTHERN PLAINS WAVE PHASING AND
INCOMING SYSTEM WITH ACCUMULATING SNOW INTO THE WESTERN CWA BY MIDDAY
SAT...WHILE FAVORED UKMET AND ECMWF MAINTAINS ARCTIC HIGH IN PLACE
LONG ENOUGH TO HOLD OFF INITIAL ISENTROPIC UPGLIDE SNOWS UNTIL MAINLY
SAT NIGHT. MAIN ACCUMULATING SNOW EVENT APPEARS(AGAIN ACCORDING TO
FAVORED UKMET/EURO) TO BE ON SUNDAY. UKMET CONTINUES TO BE OMINOUS IN
POTENTIAL TRACK OF EJECTING SFC LOW OUT OF SOUTHERN PLAINS AND
UPSTREAM UPPER RIDGING CAUSING NORTHWEST DEFLECTION...FOR A MAJOR
WINTER EVENT FOR THE LOCAL CWA. WILL PLAY LINGERING SNOW INTO EARLY
MONDAY...ESPECIALLY IF SLOWEST EURO HAS ITS WAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY TONIGHT AND WED MORNING ALONG AND NORTH OF
A VAN HORNE...TO CEDAR RAPIDS...AND TO A CLINTON LINE.
IL...WIND CHILL ADVISORY TONIGHT AND WED MORNING FOR FAR NORTHWEST
IL.
MO...NONE.

&&

12
Hazardous weather outlook, Jan 27, 5:53 AM CST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CST TUE JAN 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
553 AM CST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR THE
SOUTHEAST HALF OF THE OUTLOOK AREA. AN UPPER LEVEL DISTURBANCE WILL
CONTINUE TO PRODUCE ADDITIONAL SNOWFALL TODAY ACROSS THE ENTIRE AREA.
THE HEAVIEST SNOW WILL BE OVER FAR EASTERN IOWA AND NORTHWEST
ILLINOIS THIS MORNING WHERE AN ADDITIONAL 2 TO 4 INCHES CAN BE
EXPECTED. THE SNOW WILL DIMINISH TO FLURRIES OVER EASTERN IOWA AND
NORTHEAST MISSOURI BY EARLY AFTERNOON...WHILE ADDITIONAL LIGHT SNOW
ACCUMULATIONS WILL CONTINUE OVER NORTHWEST ILLINOIS.

IN ADDITION...WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA AS A
LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES AND ARCTIC HIGH
PRESSURE SETTLES IN FROM THE DAKOTAS. THIS WILL RESULT IN BLOWING
SNOW AND BITTER COLD WIND CHILL READINGS. NORTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH BY AFTERNOON WITH GUSTS AS HIGH AS 35 MPH.
BLOWING SNOW WILL SIGNIFICANTLY REDUCE VISIBILITIES...ESPECIALLY IN
OPEN COUNTRY. ARCTIC AIR WILL SURGE INTO THE AREA WITH TEMPERATURES
FALLING THROUGH THE TEENS IN THE AFTERNOON. THIS WILL RESULT IN WIND
CHILL READINGS AS LOW AS 5 BELOW TO 15 BELOW ZERO BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

TUESDAY THE UPPER LEVEL SYSTEM THAT BROUGHT SNOW TO THE REGION WILL
DRAW EAST OF THE AREA.  IN ITS WAKE STRONG NORTHWEST WINDS ARE
EXPECTED...SUSTAINING BETWEEN 20 AND 30 MPH.  DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS...GUSTS AS HIGH AS 40 MPH ARE ALSO
POSSIBLE.

SNOW WILL BE POSSIBLE THURSDAY AND AGAIN OVER THE WEEKEND. AT THIS
TIME...IT APPEARS THAT SNOWFALL AMOUNTS THURSDAY WILL BE IN THE
RANGE OF 1 TO 2 INCHES. OVER THE WEEKEND...A MORE SIGNIFICANT WINTER
STORM MAY IMPACT THE AREA WITH THE POTENTIAL FOR HEAVY SNOWFALL AND
BLOWING SNOW . IT IS TOO EARLY TO DETERMINE THE TRACK...TIMING OR
ANTICIPATED SNOWFALL AMOUNTS WITH THIS SYSTEM. MORE DETAILED
INFORMATION WILL BE AVAILABLE IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND SNOW DEPTH AMOUNTS WOULD BE
APPRECIATED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE:

WWW.CRH.NOAA.GOV/DVN  (LOWER CASE)

LE/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Rock Island

When
January 28, 12:00 AM CST to January 29, 11:59 PM CST
Where
Rock Island forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Rock Island2004-01-2982MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384551.